Email updates

Keep up to date with the latest news and content from BMC Cancer and BioMed Central.

Open Access Case report

Development of coronary artery stenosis in a patient with metastatic renal cell carcinoma treated with sorafenib

Maria Abbondanza Pantaleo124*, Anna Mandrioli1, Maristella Saponara1, Margherita Nannini1, Giovanna Erente3, Cristian Lolli1 and Guido Biasco12

Author affiliations

1 Department of Hematology and Oncological Sciences “L&A Seràgnoli”, S. Orsola-Malpighi Hospital, University of Bologna, Bologna, Italy

2 “Giorgio Prodi” Cancer Research Center, University of Bologna, Bologna, Italy

3 Laboratorio di Emodinamica, Struttura Complessa di Cardiologia (Direttore Dr Angelo Ramondo), Ospedale S. Bassiano, Bassano del Grappa, Verona, Italy

4 University of Bologna, Department of Hematology and Oncological Sciences "L.A. Seragnoli", S. Orsola-Malpighi Hospital, Via Massarenti 9, 40138, Bologna, Italy

For all author emails, please log on.

Citation and License

BMC Cancer 2012, 12:231  doi:10.1186/1471-2407-12-231

Published: 11 June 2012

Abstract

Background

Tyrosine kinase inhibitors (TKIs) are currently approved for the treatment of metastatic renal cell carcinoma (mRCC). The cardiotoxic effects of sorafenib and sunitinib may cause hypertension, left ventricular ejection fraction (LVEF) dysfunction and/or congestive heart failure (CHF), and arterial thrombo-embolic events (ATE). Only three cases of coronary artery disease related to sorafenib therapy have been described in the literature, and all were due to arterial vasospasm without evidence of coronary artery stenosis on angiography. Cardiotoxicity is commonly associated with the presence of cardiovascular risk factors, such as a history of hypertension or coronary artery disease.

Case presentation

We describe a patient who experienced an unusual cardiac event after 2 years of sorafenib treatment. A 58-year-old man with mRCC developed acute coronary syndrome (ischemia/infarction) associated with critical sub-occlusion of the common trunk of the left coronary artery and some of its branches, which was documented on coronary angiography. The patient underwent triple coronary artery bypass surgery, and sorafenib treatment was discontinued. He did not have any cardiovascular risk factors, and his cardiac function and morphology were normal prior to sorafenib treatment.

Conclusions

Further investigation of a larger patient population is needed to better understand cardiac damage due to TKI treatment. Understanding the usefulness of careful cardiovascular monitoring might be important for the prevention of fatal cardiovascular events, and to avoid discontinuation of therapy for the underlying cancer.

Keywords:
Sorafenib; renal cell carcinoma; coronary syndrome; cardiotoxicity; cardiac ischemia/infarction